Texas, 2020Heavy Snow and Winter Weather in Texas, February 4 to 5, 2020
February 4 to 5, 2020 · NWS SJT · 15 events in 15 counties and zones
Heavy snow fell along and north of line from northern Irion County to Sterling City then northeast to Rotan, Stamford, Haskell and across northern Throckmorton county. Snowfall amounts in this area ranged from 4 to 10 inches.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell along and north of line from northern Irion County to Sterling City then northeast to Rotan, Stamford, Haskell and across northern Throckmorton county. Snowfall amounts in this area ranged from 4 to 10 inches. East of this line, sleet amounts were heavy, while snowfall amounts were less.
This winter storm was caused by an upper level trough moving across the region as cold arctic air invaded West Central Texas. All universities, schools, county and city offices were closed on February 5 and even into February 6 for those areas that had the heavy snow. Roads became treacherous especially where the heavy snow fell. This snow stayed on the ground for a few days afterwards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 4, 5:46 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Feb 4, 5:46 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
546 PM CST Tue Feb 4 2020
.AVIATION...
/00Z TAFS/
A mix of wintry precipitation, including snow, freezing rain, and
ice pellets will begin by 06Z tonight. Flight conditions will
continue to deteriorate, and will fluctuate between heavy
precipitation bands. Overall, poor flight conditions should
continue through at least 18Z tomorrow, then gradually improve
through the afternoon.
SK
&&
.PREV DISCUSSION... /issued 315 PM CST Tue Feb 4 2020/
SHORT TERM...
(Tonight and Wednesday)
..Winter Storm for Tonight and Wednesday...
The main concern through the next 24 hours is the winter storm
that will impact much of West Central Texas. An upper level trough
currently across the Southwest United States will approach the
forecast area overnight. Large scale lift will overspread the
region resulting in the development of widespread precipitation.
Across the Big Country mainly snow, heavy at times is expected.
Some sleet is possible. The heaviest snowfall will be between
Midnight and 6 AM. Accumulations of 4 to 8 inches, with locally
higher amounts possible, are expected northwest of a Sweetwater to
Albany line, and 3 to 5 inches along the I-20 corridor. A Winter
Storm Warning is in effect for the Big Country from 6 PM tonight
to 6 PM Wednesday. Significant travel impacts are expected for
Wednesday morning due to snow covered/icy roads.
Farther south across the Concho Valley, northern Heartland and
Northern Edwards Plateau, expect the precipitation to changeover
from rain to freezing rain/sleet mainly after midnight due to a
low level warm layer on top of shallow sub freezing surface air.
Ice accumulations of 1/10 of an inch are possible and snow/sleet
accumulations of 1 to 3 inches are expected northwest of a
Barnhart to Ballinger line. Significant travel impacts are
possible, especially across the Concho Valley due to icy roads,
especially bridges and overpasses. A Winter Weather Advisory is in
effect from 9 PM tonight to 6 PM Wednesday.
Temperatures will be much colder with lows mainly in the 20s and
highs in the 30s Wednesday. The wind chills will be in the teens
Wednesday morning.
LONG TERM...
(Wednesday night through next Tuesday)
By Wednesday night, the precipitation will have moved out of most
of the area. Skies are expected to clear as the upper level system
moves off to the east, and winds will become light. With
potential snowcover on the ground, clear skies, and light winds, this
will set up a good radiational cooling night with temperatures
likely dropping into the teens for many locations along and north
of a Sterling City to Brownwood line, and low to mid 20s for the
southern 2/3 of the area.
Under clear skies on Thursday, temperatures are expected to be
able to rebound fairly well, with highs getting back into the 40s
north of I-20 to the mid 50s along the Interstate 10 corridor. The
warming trend will continue into Friday as highs warming into the
low 50s north of Interstate 20, to near 70 degrees south.
A shortwave moving through the central Plains will send a cold
front into the area Saturday, pausing the warming briefly, but
this front will be dry, and not as strong as today's. Temperatures
continue to warm Sunday with highs potentially back into the 70s.
Models differ early next week. The GFS brings in another strong
front cooling temperatures significantly, while the ECMWF keeps
our area warm. Both models do bring a chance of precipitation to
the area. Will keep temperatures near normal for now, and monitor
future model data.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 24 31 17 46 / 100 70 0 0
San Angelo 26 35 21 53 / 100 60 5 0
Junction 31 43 22 56 / 80 30 10 0
Brownwood 27 35 20 51 / 100 50 10 0
Sweetwater 24 30 19 45 / 90 70 0 0
Ozona 28 38 23 54 / 90 50 5 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Wednesday for Callahan-
Fisher-Haskell-Jones-Nolan-Shackelford-Taylor-Throckmorton.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Wednesday for Brown-Coke-Coleman-Concho-Crockett-Irion-Runnels-
Schleicher-Sterling-Tom Green.
&&
Hazardous weather outlook, Feb 4, 2:46 PM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CST Tue Feb 4 2020
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-052100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CST Tue Feb 4 2020
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Heavy snow is expected tonight through Wednesday for the Big
Country, with several inches expected especially north of I-20.
Sleet, snow, and freezing rain is expected late tonight and
Wednesday across the Concho Valley, Heartland, and northern
Edwards Plateau. Accumulations of ice and snow will make for
hazardous road conditions for motorists. The morning commute
Wednesday morning will be significantly impacted.
Although accumulating snow is less likely across the I-10 corridor,
there is the possibility of brief periods of wintry precipitation
Wednesday morning which could result in light accumulations on
roadways, impacting travel.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light sleet and snow will continue across the area through
Wednesday afternoon. Hazardous travel conditions can be expected
with temperatures remaining at or below freezing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Heavy Snow, Fisher
- When
- February 4, 9:00 PM CST to February 5, 5:35 PM CST
- Where
- Fisher forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Rotan measured 10 inches of snow, while Roby reported 5 inches of snow.
Heavy Snow, Throckmorton
- When
- February 4, 9:00 PM CST to February 5, 7:45 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer 10 miles north of Throckmorton measured 6 inches of snow. Throckmorton reported 2 inches of sleet.
Heavy Snow, Haskell
- When
- February 4, 9:25 PM CST to February 5, 6:45 PM CST
- Where
- Haskell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Haskell measured 8.5 inches of snow.
Heavy Snow, Shackelford
- When
- February 4, 9:30 PM CST to February 5, 6:45 PM CST
- Where
- Shackelford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Albany measured 3.3 inches of sleet and snow.
Heavy Snow, Jones
- When
- February 4, 10:30 PM CST to February 5, 6:45 PM CST
- Where
- Jones forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Stamford measured 7 inches of snow. Hawley reported 6 inches of snow, while Anson reported 3 inches of sleet and snow.
Heavy Snow, Nolan
- When
- February 4, 10:35 PM CST to February 5, 2:20 PM CST
- Where
- Nolan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer measured 6 inches of snow in Roscoe. |Sweetwater reported 5 inches of sleet and snow.
Heavy Snow, Taylor
- When
- February 4, 10:45 PM CST to February 5, 5:10 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Abilene measured 3.5 inches of sleet and snow.
Heavy Snow, Callahan
- When
- February 4, 10:45 PM CST to February 5, 6:00 PM CST
- Where
- Callahan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Putnam measured 0.4 inches of sleet and freezing rain, and another inch of snow. Total depth of ice and snow was 1.4 inches.
Winter Weather, Coke
- When
- February 4, 11:55 PM CST to February 5, 2:45 PM CST
- Where
- Coke forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer located 11 miles north northeast of Water Valley reported 4 inches of snow. He also observed thunder during the snow. Another Cooperative Observer measured 2.9 inches at Oak Creek Reservoir. Robert Lee reported 1.5 inches of snow.
Heavy Snow, Sterling
- When
- February 4, 11:55 PM CST to February 5, 2:30 PM CST
- Where
- Sterling forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
Three to four inches of snow was reported in Sterling City.
Heavy Snow, Irion
- When
- February 4, 11:55 PM CST to February 5, 2:00 PM CST
- Where
- Irion forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
Five to six inches of snow was reported in northern Irion County.
Winter Weather, Runnels
- When
- February 5, 2:00 AM CST to 3:00 PM CST
- Where
- Runnels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer located in Wingate measured 2 inches of snow. Runnels County had an average of 1 to 2 inches of snow.
Winter Weather, Concho
- When
- February 5, 2:00 AM CST to 3:00 PM CST
- Where
- Concho forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer located in Paint Rock measured 0.5 inches of snow.
Winter Weather, Coleman
- When
- February 5, 3:00 AM CST to 3:00 PM CST
- Where
- Coleman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer located 2 miles northeast of Glen Cove measured an inch of snow along with some sleet and ice. Coleman reported a tenth of an inch of snow.
Winter Weather, Tom Green
- When
- February 5, 3:30 AM CST to 2:00 PM CST
- Where
- Tom Green forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Water Valley measured 2 inches of snow. Christoval reported about an inch of snow, while National Weather Service in San Angelo measured about a tenth of an inch of sleet and snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Washington, February 4 to 5, 20201 death · 15 events
- Heavy Snow and Winter Weather in Texas, February 4 to 5, 202018 events
- Blizzard and Heavy Snow in Texas, February 4 to 5, 202013 events
- Winter Storm and Heavy Snow in Colorado, February 4 to 8, 202012 events
- Heavy Snow and Winter Weather in Idaho, February 4 to 5, 20209 events
- Heavy Snow in Oregon, February 4 to 6, 20205 events
- Heavy Snow in Washington, February 4 to 8, 20202 events
- Frost and Freeze in Oregon, February 4, 20202 events
- Flooding in Missouri, February 4, 20202 events
- Flooding in Kentucky, February 4 to 27, 20202 events
- Flooding in Arkansas, February 4 to 29, 20202 events
- Heavy Snow in New Mexico, February 4 to 5, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877939, 877967, 877946, 877970, 877950, 877941, 877952, 877976, 878029, 878052, 878061, 878047, 878076, 878048, 878031.